Current Suspected Overdose Deaths in Delaware for 2019: Get Help Now!


My Healthy Community: Community-Level Health Data

Delaware.gov logo

Delaware Health Alert Network #409

August 20, 2019 4:25pm


Health Alert
DPH ASKING MEDICAL PROVIDERS TO REPORT VAPING-ASSOCIATED PULMONARY ILLNESS

The Delaware Division of Public Health (DPH) is issuing this health advisory to provide the health care community with information from the Centers for Disease Control and Prevention (CDC) regarding cases of severe pulmonary disease reported across the country, and asking providers to report suspected cases.

Summary

The CDC and the Food and Drug Administration (FDA) are working with the Wisconsin Department of Health Services to investigate 30 cases of severe pulmonary disease related to vaping (using e-cigarettes). Several other states including Illinois, California, New York, Indiana and Utah have reported similar cases. All patients reported vaping (i.e., use of e-cigarette devices to aerosolize substances for inhalation) in the weeks and months prior to hospital admission.

Background

Wisconsin’s patients presented with respiratory symptoms including cough, shortness of breath and fatigue. Other symptoms reported included fever, chest pain, weight loss, nausea and diarrhea. Chest radiographs showed bilateral opacities and CT imaging of the chest demonstrated diffuse ground-glass opacities. Some patients experienced progressive respiratory compromise requiring mechanical ventilation but subsequently improved with corticosteroids. Many of the patients acknowledged recent use of tetrahydrcannonabinol (THC)-containing products; however no specific product has been identified by all cases, nor has any product been conclusively linked to this clinical syndrome. The etiology of this illness is unclear at this time; however, active state-specific epidemiological investigations are ongoing.

Recommendations/Reporting

  • When patients present with respiratory or pulmonary illness, especially of unclear etiology, clinicians should ask about the use of e-cigarette products (devices, liquids, refill pods and/or cartridges) for "vaping". If possible, inquire about the types of drugs (legal or illicit) used and methods of drug use (e.g., smoking, "vaping").
  • Clinicians should report cases of significant respiratory illness of unclear etiology and a history of vaping to the Delaware Division of Public Health, Bureau of Epidemiology (24/7) at 1-888-295-5156.
  • It is important to consider all possible causes of illness in patients presenting with these symptoms, even if they report a history of e-cigarette product use. Clinicians should evaluate and treat for other likely causes of illness (e.g., infectious or other) as clinically indicated. Evaluation for common infectious etiologies when also suspected should be pursued and less common infections, and rheumatologic or neoplastic processes considered, as clinically indicated.
  • Aggressive supportive care in these possible or suspected cases is warranted, and in severe cases, pulmonary, infectious disease and critical care specialists should be consulted.

Additional Information

************************************

You are receiving this email because you are a registered member of the Delaware Health Alert Network. If you are not a member and would like to subscribe, please register at https://healthalertde.org

Categories of Health Alert messages:

  • Health Alert: Conveys the highest level of importance; warrants immediate action or attention.
  • Health Advisory: Provides important information for a specific incident or situation; may not require immediate action.
  • Health Update: Provides updated information regarding an incident or situation; unlikely to require immediate action.
NOTE: This page is for informational purposes only and dated material (e.g. temporary websites) may not be available.



+